North Dakota, 2012

Tornadoes and Hail in North Dakota, May 22, 2012

May 22, 2012 · NWS BIS · 24 events in 7 counties and zones

Tornado Watch number 290 and Severe Thunderstorm Watch number 291 were in effect during this event. Strong afternoon destabilization occurred north and east of an area of low pressure situated over southwest North Dakota May 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Tornado Watch number 290 and Severe Thunderstorm Watch number 291 were in effect during this event.

Strong afternoon destabilization occurred north and east of an area of low pressure situated over southwest North Dakota May 22nd. The trigger for thunderstorm development was a strong upper level jet streak advecting northeast across the Rockies and into the Northern Plains. While a strong capping inversion was in place in the low's warm sector, a weaker cap existed over northern North Dakota, where convection first initiated late in the afternoon over the far northwest. Additional strong to severe thunderstorms developed during the evening across the north central and from the south central into the James River Basin. Severe hail, severe thunderstorm winds, and two confirmed EF0 tornadoes occurred during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 22, 12:58 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, May 22, 12:58 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
158 PM CDT TUE MAY 22 2012

.SHORT TERM...THIS AFTERNOON THROUGH TONIGHT...

MAIN FOCUS IS ON THE SEVERE WEATHER POTENTIAL. LATEST SURFACE
ANALYSIS SHOWS A WEST TO EAST WARM FRONT DRAPED OVER CENTRAL NORTH
DAKOTA...FROM NEAR TROTTERS TO BEULAH...AND EAST INTO FESSENDEN.
HELICITY AND SHEAR INCREASING OVER THE NORTHWEST...WITH LCL
HEIGHTS LOWERING THROUGH THE AFTERNOON ALONG AND NORTH OF THE WARM
FRONT. SPC HAS INCREASED THE TORNADO THREAT TO 5 PERCENT ACROSS
NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. NAM/GFS
SOUNDINGS STILL SUGGEST THAT LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINFALL THE PRIMARY THREATS. SOUNDINGS EXHIBIT LARGE CAPE
IN THE HAIL GROWTH ZONE WITH A SOMEWHAT DRY SOUNDING BENEATH
700MB. THUS THINKING IS INITIALLY THAT DAMAGING WINDS AND HAIL
WOULD OCCUR FIRST WITH CLOUD BASES LOWERING AND THEN SUPPORTING
HEAVY RAINFALL POTENTIAL IN SOME AREAS. PWATS OF 1.48 INCHES WITH
A K-INDEX OF 46 AT KBIS BY 00Z WEDNESDAY.

THINKING IS WE MAY NEED TO SECTORIZE THE FORECAST AREA INTO TWO
AREAS/THREATS LATER THIS AFTERNOON AND EVENING. LARGE HAIL/DAMAGING
WINDS/HEAVY RAINFALL/ISOLATED TORNADOES ALONG AND NORTH OF THE
WARM FRONT...OVER NORTH CENTRAL NORTH DAKOTA. THE SECOND THREAT
WOULD BE SOUTH OF THE WARM FRONT AND AHEAD OF THE COLD
FRONT...COVERING SOUTH CENTRAL AND SOUTHEAST NORTH DAKOTA WITH
LARGE HAIL/DAMAGING WINDS/HEAVY RAINFALL. THE RAPID REFRESH/HRR
MODEL SUGGESTS A LINE OF THUNDERSTORMS FORMING BETWEEN WILLISTON
AND MINOT BY MID AFTERNOON...AND THEN QUICKLY FILLING IN SOUTH TO
BISMARCK BY 00Z. WILL CONTINUE TO MONITOR AND AWAIT A POTENTIAL
WATCH FROM SPC. UPDATES FORTHCOMING...STAY TUNED.

.LONG TERM...WEDNESDAY THROUGH TUESDAY...
EXPECT COOLER CONDITIONS ON WEDNESDAY WITH ISOLD SHOWERS POSSIBLE
OVER THE FAR NORTH IN THE VICINITY OF A COLD FRONT. BY
THURSDAY...THIS FRONT IS EXPECTED TO DROP SOUTH THROUGH THE FORECAST
AREA...WITH ASSOCIATED SHOWERS AND ISOLATED THUNDERSTORMS. AN EVEN
COOLER AIRMASS BEHIND THE BOUNDARY WILL KEEP AFTERNOON HIGHS IN THE
50S AND 60S. RELATIVELY COOL CONDITIONS WILL CONTINUE THROUGH THE
WEEKEND. SHOWERS AND STORMS WILL BECOME MORE WIDESPREAD BY LATE
FRIDAY INTO SUNDAY AS SOUTHWEST FLOW ALOFT DEVELOPS AND EVENTUALLY A
SURFACE BOUNDARY PUSHES NORTH INTO THE REGION. HAVE MAINTAINED
PERIODS OF HIGH CHANCE TO LIKELY POPS.

&&

.AVIATION...22/18Z ISSUANCE...
FOLLOWED NAM FOR CONVECTIVE TRENDS THIS AFTERNOON AND TONIGHT. HAVE
FRAMED A TWO HOUR TEMPO WINDOW FOR HIGHEST THREAT OF STRONG
STORMS...BEGINNING AS EARLY AS 21Z AT KISN...AND TRANSITIONING
EASTWARD...BEGINNING AT 01Z AT KJMS. STRONG WINDS AND LARGE HAIL
WILL BE POSSIBLE...BUT WITH UNCERTAINTY AS TO THE EVENTUAL LOCATION
OF STRONG/SEVERE STORMS...WILL NOT HIGHLIGHT IN TAFS AT THIS TIME
AND COVER WITH UPDATES THROUGH THE AFTERNOON/EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KS
AVIATION...RK
Hazardous weather outlook, May 22, 3:50 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
450 PM CDT TUE MAY 22 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
450 PM CDT TUE MAY 22 2012 /350 PM MDT TUE MAY 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
TUESDAY EVENING FROM NORTHWEST NORTH DAKOTA...INCLUDING DIVIDE AND
WILLIAMS COUNTIES THROUGH NORTH CENTRAL...CENTRAL AND EASTERN
PORTIONS OF THE STATE.

THE THREAT FOR SEVERE THUNDERSTORMS WILL BE LOW ACROSS SOUTHWESTERN
NORTH DAKOTA.

THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL...STRONG WIND
GUSTS GREATER THAN 60 MPH AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY REPORTS OF SEVERE WEATHER OR STORM DAMAGE TO THE
NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582.

JNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 hail, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Divide

When
May 22, 3:55 PM CST to 3:59 PM CST
Where
Divide County, 3.7 mi W of Fortuna
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
48.910, -103.780

This storm report stated that tree branches up to six inches in diameter were broken off by the strong winds.

Tornado, Divide

When
May 22, 4:07 PM CST to 4:17 PM CST
Where
Divide County, 6 mi WNW of Ambrose to 3.33 mi N of Ambrose
Rating
EF0
Path length
5.32 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
48.983, -103.592

This tornado touched down in the open country of Divide County, along the international border. There were no reports of damage associated with this tornado.

Tornado, Mountrail

When
May 22, 5:21 PM CST to 5:23 PM CST
Where
Mountrail County, 1.96 mi ENE of Blaisdell to 2.68 mi ENE of Blaisdell
Rating
EF0
Path length
0.83 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
48.340, -102.030

Professional storm chasers reported this brief tornado. There were no reports of damage so the tornado is rated EF0.

Hail, Ward

When
May 22, 5:24 PM CST
Where
Ward County, 6.17 mi SSW of Donnybrook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.440, -101.930

Hail, Ward

When
May 22, 5:35 PM CST to 5:38 PM CST
Where
Ward County, 6.17 mi SSW of Donnybrook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.440, -101.930

Hail, Bottineau

When
May 22, 6:50 PM CST to 6:55 PM CST
Where
Bottineau County, 5.84 mi SE of Lansford
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
48.570, -101.280

Hail, Bottineau

When
May 22, 6:50 PM CST to 6:55 PM CST
Where
Bottineau County, 3.89 mi SE of Lansford
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
48.590, -101.310

Hail, McIntosh

When
May 22, 7:00 PM CST to 7:05 PM CST
Where
McIntosh County, 10.03 mi E of Wishek
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
46.250, -99.340

The hail resulted in damage to vehicles.

Hail, McIntosh

When
May 22, 7:13 PM CST to 7:19 PM CST
Where
McIntosh County, 0.84 mi NW of Wishek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.260, -99.560

Hail, McIntosh

When
May 22, 7:20 PM CST to 7:27 PM CST
Where
McIntosh County, 0.84 mi NW of Wishek
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.260, -99.560

Hail, Bottineau

When
May 22, 7:21 PM CST to 7:25 PM CST
Where
Bottineau County, 0.46 mi W of Maxbass
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.720, -101.140

Hail, Stutsman

When
May 22, 7:29 PM CST to 7:33 PM CST
Where
Stutsman County, 10.54 mi ENE of Streeter
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
46.700, -99.140

Hail, McIntosh

When
May 22, 7:34 PM CST to 7:39 PM CST
Where
McIntosh County, 0.84 mi NW of Wishek
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
46.260, -99.560

Hail, Stutsman

When
May 22, 7:55 PM CST to 7:59 PM CST
Where
Stutsman County, 2.13 mi SSW of Windsor
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
46.870, -99.040

Hail, Stutsman

When
May 22, 8:00 PM CST to 8:05 PM CST
Where
Stutsman County, 3.96 mi NE of Sydney
Measured
1 in hail
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
46.770, -98.710

The hail damaged a car.

Thunderstorm Wind, Stutsman

When
May 22, 8:00 PM CST to 8:07 PM CST
Where
Stutsman County, 3.96 mi NE of Sydney
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.770, -98.710

The trained spotter reported no damage.

Hail, Stutsman

When
May 22, 8:07 PM CST to 8:11 PM CST
Where
Stutsman County, 3.73 mi NNW of (Jms)jamestown Muni
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.980, -98.710

Thunderstorm Wind, Stutsman

When
May 22, 8:07 PM CST to 8:12 PM CST
Where
Stutsman County, 3.73 mi NNW of (Jms)jamestown Muni
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.980, -98.710

Large hail accompanied the strong winds.

Thunderstorm Wind, Stutsman

When
May 22, 8:10 PM CST to 8:15 PM CST
Where
Stutsman County, 0.69 mi S of Buchanan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.060, -98.830

The strong winds broke small tree branches.

Hail, Stutsman

When
May 22, 8:15 PM CST to 8:25 PM CST
Where
Stutsman County, 0.69 mi S of Buchanan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.060, -98.830

Hail, La Moure

When
May 22, 8:16 PM CST to 8:19 PM CST
Where
La Moure County, 1.18 mi NW of Jud
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.530, -98.900

Hail, La Moure

When
May 22, 8:46 PM CST to 8:48 PM CST
Where
La Moure County, 4.93 mi S of Nortonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.480, -98.710

Hail, Stutsman

When
May 22, 9:05 PM CST to 9:09 PM CST
Where
Stutsman County, 0.84 mi NW of Jamestown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.910, -98.710

Hail, Stutsman

When
May 22, 9:07 PM CST to 9:11 PM CST
Where
Stutsman County, 0.84 mi NW of Jamestown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.910, -98.710

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyThe tornado archive for North Dakota, 2012Warnings in North Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376928, 378032, 381206, 376904, 376905, 376906, 376907, 376908, 376909, 376911, 376910, 376912, 376913, 376914, 376915, 376925, 376916, 376926, 376927, 376918, 376917, 376919, 376920, 376921.